Texas, 2017

Tornadoes in Texas, March 5, 2017

March 5, 2017 · NWS HGX · 2 events in 2 counties and zones

A couple of brief weak tornadoes touched down in open fields and caused no damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A couple of brief weak tornadoes touched down in open fields and caused no damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Mar 5, 11:35 AM CST, 20 minutes earlier.

Area forecast discussion, Mar 5, 11:35 AM CST, 20 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1135 AM CST Sun Mar 5 2017

.DISCUSSION...
Convective activity a bit more elevated this morning as the upper
trof/shortwave moves across SE TX. Diffluent jet structure aloft/
strong low and mid-level inflow are helping these storms along. A
quick update for the short-term POPS/WX grids was done earlier to
account for these trends. Another update is possible to include a
mention of locally heavy rain. 41

&&

.PREV DISCUSSION...  /ISSUED 353 AM CST Sun Mar 5 2017/

Areas of mainly rain and/or showers will continue to be possible
across Southeast Texas today as the mid/upper level trough moves
east and northeast across the area. With precipitable water values
reaching around 1.50 inches, cannot totally rule out some spots
possibly receiving some brief locally heavy rainfall during the
day today. But expect a majority of the area to see rainfall
totals around 1/4 inch or less. Anticipate decreasing rain
coverage for much of the area this afternoon as the main trough
axis edges off to our east. Expect to see warmer temperatures
Monday and Tuesday with south winds area wide. Best rain chances
come on Tuesday as a cold front sags southward into the area.
Thunderstorms are possible, but the best risk for any strong/
severe activity should be off to our east and northeast where
better instability will be found. Any cool down behind this front
will not last long as an onshore flow returns to the area on
Thursday and then persists through the end of the week, throughout
the weekend and into the start of next week. Look for lows mainly
in the 60s and highs in the upper 70s to lower 80s along with
mainly daytime rain chances through the period. 42

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      69  65  81  66  75 /  70  20  20  20  50
Houston (IAH)              70  65  81  69  77 /  70  20  30  20  50
Galveston (GLS)            71  67  75  69  76 /  60  20  30  20  50

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION until 6 PM CST this evening
     for the following zones: Galveston Bay...Matagorda Bay.

     Small Craft Advisory until 6 PM CST this evening for the
     following zones: Coastal waters from Freeport to the
     Matagorda Ship Channel out 20 NM...Coastal waters from High
     Island to Freeport out 20 NM.

     Small Craft Advisory until midnight CST tonight for the
     following zones: Waters from Freeport to the Matagorda Ship
     Channel from 20 to 60 NM...Waters from High Island to
     Freeport from 20 to 60 NM.

&&
Hazardous weather outlook, Mar 5, 4:03 AM CST, 7 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
403 AM CST Sun Mar 5 2017

TXZ163-164-176>179-195>200-210>213-226-227-235-061300-
Austin-Brazos-Burleson-Colorado-Fort Bend-Grimes-Harris-Houston-
Jackson-Liberty-Madison-Montgomery-Polk-San Jacinto-Trinity-
Walker-Waller-Washington-Wharton-
403 AM CST Sun Mar 5 2017

This hazardous weather outlook is for portions of Southeast Texas.

.DAY ONE...Today and Tonight

An eastward moving storm system will bring rain chances to the area
today. Some locally heavy rainfall is possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A cold front will move into the area on Tuesday. The best chance for
any strong to severe thunderstorms is expected to be off to our east
and northeast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

TXZ214-236>238-061300-
Brazoria-Chambers-Galveston-Matagorda-
403 AM CST Sun Mar 5 2017

This hazardous weather outlook is for portions of Southeast Texas.

.DAY ONE...Today and Tonight

An eastward moving storm system will bring rain chances to the area
today. Some locally heavy rainfall is possible. Elevated surf and
moderate to strong rip currents are expected at area beaches. The
potential for minor coastal flooding is being monitored for times
around high tide...especially at the lower spots along the Bolivar
Peninsula...Blue Water Highway...and the Surfside area.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A cold front will move into the area on Tuesday. The best chance for
any strong to severe thunderstorms is expected to be off to our east
and northeast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

GMZ330-335-350-355-370-375-061300-
Coastal waters from Freeport to the Matagorda Ship Channel out
20 NM-Coastal waters from High Island to Freeport out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to the Matagorda Ship Channel from 20 to
60 NM-Waters from High Island to Freeport from 20 to 60 NM-
403 AM CST Sun Mar 5 2017

This hazardous weather outlook is for portions of Southeast Texas.

.DAY ONE...Today and Tonight

Small craft advisories are in effect in the Gulf waters for elevated
winds and seas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Small craft advisories might be needed on Monday for elevated winds
and seas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Mar 5, 11:18 AM CST, 37 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1118 AM CST SUN MAR 5 2017

TXZ236-237-051800-
Brazoria TX-Matagorda TX-
1118 AM CST SUN MAR 5 2017

...STRONG THUNDERSTORMS ACROSS SOUTH CENTRAL BRAZORIA AND EAST
CENTRAL MATAGORDA COUNTIES THROUGH NOON CST...

At 1118 AM CST, Doppler radar was tracking a strong thunderstorm 7
miles east of Sargent, or 13 miles southwest of Freeport, moving
north at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Freeport, Brazoria and Jones Creek.

LAT...LON 2879 9566 2906 9560 2896 9531 2873 9547
TIME...MOT...LOC 1718Z 201DEG 8KT 2883 9554

The radar

The Houston radar (KHGX), 122 km away, was scanning. The volume nearest the first event began at 17:57 UTC.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Matagorda

When
March 5, 11:55 AM CST to 11:57 AM CST
Where
Matagorda County, 0.4 mi NE of Elmaton
Rating
EF0
Path length
0.01 mi
Path width
30 yd
Reported by
Broadcast Media
Coordinates
28.884, -96.146

A tornado was observed and recorded near the intersection of Highway 35 and FM 1095. The tornado was nearly stationary in a field around the Tidehaven School area.

Tornado, Brazoria

When
March 5, 12:05 PM CST to 12:06 PM CST
Where
Brazoria County, 1.94 mi WNW of Churchill Bridge
Rating
EF0
Path length
0.01 mi
Path width
20 yd
Reported by
Law Enforcement
Coordinates
28.940, -95.560

Tornado briefly touched down around the vicinity of FM 2611 and CR 659.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyThe tornado archive for Texas, 2017Warnings in Texas, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 676594, 689155.